Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 162, NWS Amarillo, TX

July 16, 2009Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 16, 2009, 4:52 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2009, 4:52 PM CDT (21:52 UTC)
Expired
Jul 16, 2009, 5:18 PM CDT
In force
26 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:43 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 16, 2:43 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
243 PM CDT THU JUL 16 2009

.DISCUSSION...
THE SUBTROPICAL RIDGE WILL CONTINUE TO SLOWLY BUILD AS IT RETROGRADES
BACK TO THE WEST WHILE THE UPPER LEVEL CYCLONE OVER THE GREAT LAKES
DIGS SOUTH. THIS WILL KEEP THE PANHANDLES UNDER NORTHWEST FLOW ALOFT
THROUGH THE GREAT PART OF THE CURRENT FORECAST PERIOD. AT THE
SURFACE...LATEST ANALYSIS DEPICTS A COLD FRONT EXTENDING ACROSS
SOUTHWEST KS AND EASTERN CO. THE 88D NETWORK ALSO SHOWS THIS FRONT
QUITE WELL FROM NEAR SYRACUSE...TO DODGE CITY...TO ALVA. A RIBBON OF
SUBTROPICAL MOISTURE EXTENDS FROM WEST TO EAST FROM SOUTHERN CA
ACROSS THE PANHANDLES WHILE SURFACE DEWPOINTS REMAIN IN THE UPPER 50S
TO LOWER 60S ACROSS MOST OF THE AREA. MID LEVEL LAPSE RATES REMAIN
RELATIVELY MODEST BUT SURFACE TEMPS IN THE MID 90S HAVE RESULTED IN
SUFFICIENT INSTABILITY. STORMS HAVE ALREADY DEVELOPED ALONG A PRE
FRONTAL TROF ACROSS THE WESTERN OK PANHANDLE AND HAVE QUICKLY
INCREASED IN INTENSITY. WHILE SHEAR IS LESS THAN OPTIMAL FOR
SUPERCELLULAR CONVECTION...IT SHOULD BE ENOUGH TO SUSTAIN MULTICELL
CLUSTERS THIS AFTERNOON AND EARLY EVENING BEFORE GROWING UPSCALE INTO
AN MCS ALONG AND AHEAD OF THE FRONT AS IT PLOWS INTO THE ANTECEDENT
WARM/MOIST AIR. RAIN CHANCES LOOK PRETTY GOOD FOR NEARLY ALL OF THE
PANHANDLES OVERNIGHT WITH SOME SEVERE STORMS LIKELY. THE MAIN THREAT
WILL AGAIN BE DAMAGING WINDS WITH LARGE HAIL LESS LIKELY.

THE FRONT IS EXPECTED TO DIVE SOUTH OVERNIGHT AND MOVE THROUGH MOST
IF NOT ALL OF THE FORECAST AREA BY 12Z. MAX TEMPS HAVE BEEN LOWERED
FOR FRIDAY INTO THE UPPER 80S IN MOST AREAS. THE STRONG FLOW ALOFT
SHOULD ENHANCE LEE TROFFING...WHICH SHOULD ALLOW THE BOUNDARY TO
RETREAT BACK TO THE NORTH DURING THE DAY. CONVECTION IS FORECAST TO
DEVELOP ALONG THIS BOUNDARY AGAIN DURING THE AFTERNOON. DEEP LAYER
SHEAR IS FORECAST TO IMPROVE DURING THE DAY...INCREASING THE THREAT
FOR ORGANIZED SEVERE WEATHER. LOW CLOUDS WILL BE POSSIBLE DURING THE
EARLY PART OF THE DAY WHICH COULD SERVE TO LIMIT INSTABILITY
SOMEWHAT. HOWEVER...A SHORTWAVE IS PROGGED TO ENHANCE LARGE SCALE
LIFT BY PEAK HEATING. POPS WERE INCREASED DURING THE AFTERNOON AND
EVENING HOURS. POPS CONTINUE THROUGH THE DAY ON SATURDAY AND
SATURDAY NIGHT WITH MAX TEMPS ONCE AGAIN GENERALLY IN THE UPPER 80S.

BY SUNDAY...THE FORECAST TRENDS TOWARD GENERALLY DRY DAYS WITH
THUNDERSTORMS POSSIBLE DURING THE EVENING HOURS AS CONVECTION DRIFTS
AWAY FROM THE HIGHER TERRAIN TO THE NORTHWEST. TEMPERATURES ARE
FORECAST TO WARM BACK INTO THE MID 90S BY MONDAY AREAWIDE BUT THE
NEXT COLD FRONT IS FORECAST TO ARRIVE EARLY TUESDAY. THIS FRONT WILL
COOL TEMPS BACK TO JUST BELOW SEASONAL NORMS BUT NO PRECIPITATION
WAS INCLUDED FOR TUESDAY AT THIS TIME. HOWEVER...I DID ADD SLIGHT
CHANCE POPS FOR TUESDAY NIGHT AS NORTHWEST FLOW ALOFT CONTINUES. THE
FORECAST WAS LEFT DRY WEDNESDAY AND THURSDAY WITH MEX TEMPS FOLLOWED
CLOSELY.

JOHNSON

&&

.FIRE WEATHER...
AMPLE LOW LEVEL MOISTURE AND 20FT WIND SPEEDS LESS THAN 15 MPH WILL
MITIGATE FIRE WEATHER CONCERNS THROUGH THE WEEKEND. THE ONLY ISSUE
WILL BE THE POTENTIAL FOR LIGHTNING RELATED GRASS FIRES WITH ANY
THUNDERSTORMS THAT DEVELOP. MINIMUM RELATIVE HUMIDITIES ARE FORECAST
TO REMAIN ABOVE 25 PERCENT THROUGH THE NEXT 7 DAYS.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  88  61  88  64 /  40  20  30  30  30
BEAVER OK                  63  86  60  90  64 /  50  30  50  30  30
BOISE CITY OK              63  86  61  88  62 /  40  40  40  30  30
BORGER TX                  68  91  66  89  68 /  40  20  40  30  30
BOYS RANCH TX              68  90  62  90  64 /  40  30  30  30  30
CANYON TX                  66  89  62  89  64 /  30  20  30  30  30
CLARENDON TX               67  90  62  88  64 /  40  20  30  30  30
DALHART TX                 64  87  61  90  63 /  40  30  40  30  30
GUYMON OK                  64  87  63  91  65 /  50  30  40  30  30
HEREFORD TX                66  90  62  88  63 /  30  20  30  30  30
LIPSCOMB TX                64  86  60  89  63 /  50  20  50  30  30
PAMPA TX                   67  89  62  88  64 /  40  20  40  30  30
SHAMROCK TX                69  90  63  89  65 /  40  20  40  30  30
WELLINGTON TX              70  91  66  90  66 /  40  20  40  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Jul 16, 1:00 PM CDT, 3 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUL 16 2009

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES
DUE TO THE COMBINATION OF A WEAK COLD FRONT...SUFFICIENT MOISTURE...
AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM FROM THE
NORTHWEST. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT...AND AGAIN ON SUNDAY NIGHT...MONDAY NIGHT...AND TUESDAY NIGHT.
SOME OF THE STORMS WHICH DEVELOP DURING THIS TIME MAY BECOME STRONG
TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

ANDRADE

In the hours before

Special weather statement, Jul 16, 2:02 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
202 PM CDT THU JUL 16 2009

OKZ001-162000-
CIMARRON OK-
202 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT FOR CIMARRON COUNTY.

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF BOISE CITY...MOVING
SOUTHEAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jul 16, 2:55 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT THU JUL 16 2009

OKZ001-162030-
CIMARRON OK-
255 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR CIMARRON COUNTY.

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF FELT...MOVING SOUTHEAST AT
15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WIND GUSTS AROUND 50 MPH ARE
POSSIBLE.

PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KIMBLE
Special weather statement, Jul 16, 3:30 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT THU JUL 16 2009

OKZ001-TXZ001-162130-
CIMARRON OK-DALLAM TX-
330 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR DALLAM AND SOUTHERN
CIMARRON COUNTIES.

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FELT...MOVING SOUTHEAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jul 16, 4:28 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT THU JUL 16 2009

OKZ001-002-162200-
CIMARRON OK-TEXAS OK-
428 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHWEST OF HOUGH TO 10
MILES WEST OF BOISE CITY...MOVING SOUTHEAST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:30 PM CDTSevere Thunderstorm WarningAMADallam, Hartley60 min
Jul 15, 8:26 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree64 min
Jul 15, 10:12 PM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Ochiltree, Roberts48 min
Jul 16, 5:00 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jul 16, 5:15 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall60 min
Jul 16, 5:29 PM CDTFlash Flood WarningAMAPotter, Randall2 hr
Jul 16, 5:36 PM CDTSevere Thunderstorm WarningAMATexas54 min
Jul 16, 5:53 PM CDTSevere Thunderstorm WarningAMABeaver, Texas48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.